Vermont, 2014

Hail and Damaging Winds in Vermont, August 5, 2014

August 5, 2014 · NWS BTV · 5 events in 2 counties and zones

A weak cold front moving into a relatively unstable air mass across the Champlain Valley into western Vermont developed scattered thunderstorms during the afternoon of August 5th. A few of these thunderstorms produced isolated and minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak cold front moving into a relatively unstable air mass across the Champlain Valley into western Vermont developed scattered thunderstorms during the afternoon of August 5th. A few of these thunderstorms produced isolated and minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 5, 12:29 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 5, 12:29 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
129 PM EDT TUE AUG 5 2014

.SYNOPSIS...
A COLD FRONT SHIFTING SOUTHEASTWARD FROM ONTARIO AND QUEBEC WILL
BRING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO THE NORTH
COUNTRY THIS AFTERNOON. A FEW STRONGER STORMS ARE POSSIBLE...WITH
BRIEF HEAVY DOWNPOURS AND SMALL HAIL. THE FRONT CLEARS THE AREA TO
THE SOUTH SETTING UP A PLEASANT DAY ON WEDNESDAY WITH LOWER HUMIDITY
LEVELS AND HIGH TEMPERATURES MAINLY IN THE MID TO UPPER 70S. AN
UPPER-LEVEL DISTURBANCE WILL BRING ADDITIONAL SHOWERS AND
ISOLATED THUNDERSTORMS TO THE REGION FOR THURSDAY AFTERNOON.
ACTIVITY WILL BE MOST WIDESPREAD ACROSS VERMONT. GENERALLY FAIR
CONDITIONS ARE EXPECTED WITH HIGH PRESSURE ON FRIDAY AND THROUGH
THE WEEKEND...WITH AFTERNOON TEMPERATURES CLIMBING BACK INTO THE
LOWER 80S.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 1253 PM EDT TUESDAY...CONVECTION IS QUICKLY DEVELOPING OVER
THE PAST HOUR. AND JUST A FEW MINUTES AGO WE HAD THE FIRST
LIGHTNING STROKE IN THE CELL NORTH OF PLATTSBURGH (WHICH BY THE
WAY HAS A LITTLE BIT OF HAIL WELL ALOFT IN IT).

LATEST LAPS MESOANALYSIS SHOWS 1500-2500 J/KG CAPE FOR MOST OF
VERMONT, THANKS IN LARGE PART TO TEMPERATURES IN THE UPPER 70S TO
LOWER 80S AND DEWPOINTS IN THE LOW/MID 60S. CAPE VALUES ARE LOWER
ACROSS NORTHERN NEW YORK DUE TO THE EARLIER CLOUDINESS WHICH HAVE
HELD BACK TEMPERATURES A LITTLE BIT.

AS TYPICAL, THE FIRST CONVECTION HAS BEEN ALONG THE EASTERN SLOPES
OF THE 'DACKS. MOST OF THE 12Z/15Z RUNS OF MESO-SCALE MODELS SHOW
THIS TO ONE EXTENT OR ANOTHER. THESE CELLS THEN DEVELOP AND PUSH
EAST AS ADDITIONAL CONVECTION SHOULD FORM ALONG THE CENTRAL GREEN
MOUNTAINS ABOUT 18Z. WESTERLY STEERING FLOW ALOFT SHOULD THEN MEAN
THE BULK OF THE SHOWERS/STORMS ARE INTO EASTERN VERMONT AFTER
4-5PM. SURFACE FRONT STILL NOT QUITE TO THE ST LAWRENCE VALLEY,
BUT IT WILL SLOWLY BE WORKING ITS WAY ACROSS NORTHERN NEW YORK
DURING THE AFTERNOON. COULD SEE A FEW ADDITIONAL SCATTERED
SHOWERS/ISOLATED T-STORMS FIRE AHEAD OF THAT. MESO-MODELS ALSO
INDICATE THIS POSSIBILITY.

SMALL HAIL STILL LOOKING LIKE THE MAIN ISSUE WITH ANY STRONGER
T-STORMS THAT COULD DEVELOP.

SO THE FORECAST UPDATE HAS BEEN PRIMARILY TO TRY TO BETTER
TIME/LOCATE THE HIGHER LEVEL OF CONVECTIVE COVERAGE. RELIED ON A
MIX OF BTV4, BTV6 AND HRRR MODELS. BASICALLY MAKES THE NORTHERN
HALF OF VERMONT AS THE FOCUS OF CONVECTION.

TWEAKED TEMPERATURES A BIT UP AS WELL, ESPECIALLY FOR VERMONT. BTV
ALREADY REACHED 81F, SO PRIOR TO THE SHOWERS COMING INTO THE AREA,
WE COULD RISE ANOTHER DEGREE OR TWO.

OTHERWISE, WE'LL SEE HOW THIS AFTERNOON EVOLVES. NOT EVERYONE WILL
SEE ANY SHOWERS/STORMS, BUT ENOUGH ON THE RADAR SCOPE TO KEEP IT INTERESTING.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/...
AS OF 314 AM EDT TUESDAY...THE WEAK COLD FRONTAL BOUNDARY SLIDES FAR
ENOUGH SEWD INTO SOUTHERN NEW ENGLAND THAT OUR WEATHER SHOULD BE
PRECIPITATION FREE ON WEDNESDAY. KEPT JUST A SLIGHT CHANCE OF A
SHOWER (20 POP) ACROSS PORTIONS OF RUTLAND/WINDSOR COUNTIES...AND
DRY ELSEWHERE. ALSO LOOKING AT SOME LOWER HUMIDITY BEING USHERED
IN BEHIND THE FRONT...WITH SFC DEWPOINTS DROPPING INTO THE LOWER
50S. 850MB TEMPS OF +10C TO +11C SUPPORT AFTERNOON HIGHS IN THE
MID-UPR 70S FOR MOST LOCATIONS. MOSTLY SUNNY SKIES AND LIGHT NW
WINDS WILL MAKE FOR A PLEASANT DAY.

GENERALLY TRANQUIL WEDNESDAY NIGHT...THOUGH WE/LL NEED TO WATCH A
SHORTWAVE TROUGH MOVING SEWD FROM ONTARIO/SWRN QUEBEC THROUGH THE
PARENT LONGWAVE TROUGH. THIS EMBEDDED FEATURE MAY REACH THE ST.
LAWRENCE VALLEY DURING THE PRE-DAWN HOURS. SOME INDICATIONS IN 00Z
GFS/NAM/BTV-4KM WRF THAT THIS SHORTWAVE TROUGH WILL BE ASSOCIATED
WITH RAIN SHOWER ACTIVITY MOVING INTO THE ST. LAWRENCE VALLEY
BETWEEN 09-12Z. OTHERWISE...LOOKING AT DRY AND MOSTLY CLEAR
CONDITIONS ELSEWHERE. SHOULD SET UP A FAVORABLE CONDITIONS FOR
RADIATIONAL FOG IN THE VALLEYS OF CENTRAL/ERN VT. LOWS WEDNESDAY
NIGHT EXPECTED IN THE LOW-MID 50S...EXCEPT MID-UPR 40S IN THE
ADIRONDACKS AND VERMONT'S NORTHEAST KINGDOM.

PREVAILING CYCLONIC MID-TROPOSPHERIC FLOW AND PASSAGE OF EMBEDDED
SHORTWAVE TROUGH AND THERMAL TROUGH DURING DAYTIME HEATING WILL
RESULT IN DEVELOPMENT OF SCATTERED SHOWERS AND PERHAPS ISOLD TSTM
ACTIVITY FOR THURSDAY AFTERNOON. WITH SFC DEWPOINTS ONLY IN THE
50S...CAPE VALUES WILL BE RATHER MODEST (AROUND 500-1000 J/KG AT
BEST)...AND WITH ONLY 15-20 KTS OF NWLY DEEP-LAYER FLOW...NOT
ANTICIPATING ANY SEVERE THREAT. IT APPEARS BASED ON PROJECTED
TIMING THAT THE BEST FORCING WILL BE ACROSS VERMONT COINCIDENT
WITH DAYTIME HEATING. THUS...HAVE PLACED THE HIGHEST POPS ACROSS
VT AND THAT IS ALSO WHERE THE BEST POTENTIAL EXISTS FOR SURFACE-
BASED THUNDERSTORM ACTIVITY. HIGHS GENERALLY IN THE LOW-MID 70S
WITH INTERVALS OF PARTLY SUNNY CONDITIONS AWAY FROM SHOWERS AND
TSTMS. NOT ANTICIPATING A WASHOUT...BUT THOSE WITH OUTDOOR PLANS
SHOULD ANTICIPATE SOME SHOWER/THUNDERSTORM ACTIVITY AROUND WITH
PERHAPS A BRIEF DOWNPOUR...ESPECIALLY FOR THE AFTERNOON HOURS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 333 AM EDT TUESDAY...THURSDAY NIGHT WILL SEE DECREASING
SHOWERS AND STORMS AS THE COLD FRONT MOVES THROUGH THE REGION
FROM WEST TO EAST. AN UPPER LEVEL WAVE EMBEDDED IN FLOW AROUND
TROUGH WILL KEEP LINGERING SHOWERS ACROSS PORTIONS OF THE
NORTHEAST KINGDOM ON FRIDAY. COVERAGE OF SHOWERS WILL BE LIMITED
DUE TO DRYING NW FLOW DEVELOPING AS SFC HIGH PRESSURE BUILDS IN
OVER SERN CANADA. 500 MB HT LEVEL INCREASES NOTICEABLY OVER THE
WEEKEND...RESULTING IN DRY FORECAST.

AS THE RIDGE CRESTS OVER THE REGION SATURDAY...S/SW FLOW WILL
RETURN...FILTERING WARMER AIR. THIS WILL RESULT IN WARMING
TREND...WITH MAX TEMPS FRIDAY AND SATURDAY RANGING FROM L60S TO
L80S. TEMPERATURES INCREASE DURING THE WEEK WITH MAXES REACHING
THE L80S IN THE VALLEYS. MIN TEMPERATURES WILL BE IN THE M50S IN
THE MTNS AND U50S TO L60S IN THE VALLEYS. MONDAY MAY BE THE LAST
COMPLETELY DRY DAY AS UPPER TROUGH APPROACHES FROM THE WEST.

&&

.AVIATION /17Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...THOUGH PRIMARILY VFR...A MIX OF FLIGHT
CATEGORIES ANTICIPATED THIS AFTN/EVENING WITH BRIEF MVFR TO IFR
VISIBILITY IN SHOWERS/THUNDERSTORMS...MVFR CEILINGS AND POSSIBLE
MIST DEVELOPMENT AT MSS AND SLK.

REGIONAL RADAR SHOWS SCT SHOWERS/THUNDERSTORMS DEVELOPING AHEAD OF
A COLD FRONT. INITIAL DEVELOPMENT IN THE CHAMPLAIN VALLEY AND
EASTERN ADIRONDACKS...AND EXPECT AREAL COVERAGE TO INCREASE INTO
THE AFTN/EVENING HRS. PRIMARY THREAT AREA FOR THUNDER AT PBG AND
THE VT TAFS WITH ANY THUNDERSTORM CAPABLE OF DOWNPOURS...LOCAL
TURBULENCE AND PERHAPS SOME SMALL HAIL. HAVE INDICATED VCTS FOR
THESE TAFS UNDER THOSE EXPECTATIONS...WITH VCSH INDICATED AT SLK
AND MSS WHERE AIRMASS IS A LITTLE MORE STABLE UNDER OVERCAST. WILL
AMEND FOR LOWER VISIBILITY.

COLD FRONT PUSHES SLOWLY SOUTH INTO THE OVERNIGHT...THOUGH BASED
ON UPSTREAM OBS SKIES ARE NOT LIKELY TO FULLY CLEAR OUT EXCEPT
AT SLK AND MSS THROUGH THE PRE-DAWN HOURS. FOR THAT REASON HAVE
OPTED TO INTRODUCE SCT-BKN VFR/MVFR CEILINGS AND SHOW MIST AT MSS
AND SLK. MORE SIGNIFICANT LIFTING OF CEILINGS AFTER 12Z.

SOUTH WINDS AHEAD OF THE FRONT TO BECOME MORE VARIABLE AS FRONT
APPROACHES...THEN TURNING NORTHERLY 4-6 KTS INTO WEDNESDAY.

OUTLOOK 18Z WEDNESDAY THROUGH SATURDAY...

18Z WEDNESDAY THROUGH 12Z FRIDAY...PREDOMINANTLY VFR ALTHOUGH A
CHANCE OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EACH
AFTERNOON AND EVENING...ALONG WITH THE POTENTIAL FOR IFR/LIFR
FOG/BR DEVELOPMENT EACH NIGHT...MAINLY MPV/SLK.

12Z FRIDAY ONWARD...VFR UNDER BUILDING HIGH PRESSURE...HOWEVER
PERIODS OF IFR IN FOG/BR POSSIBLE AT NIGHT...AGAIN MAINLY
MPV/SLK.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...NASH
SHORT TERM...BANACOS
LONG TERM...KGM
AVIATION...LOCONTO
Hazardous weather outlook, Aug 5, 2:13 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
313 AM EDT TUE AUG 5 2014

NYZ026>031-034-035-087-VTZ001>012-016>019-060715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
313 AM EDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG AND AHEAD OF A COLD FRONT APPROACHING FROM
SOUTHEAST ONTARIO. A FEW STRONGER STORMS ARE EXPECTED TO PRODUCE
SMALL HAIL...DOWNPOURS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS WILL BE MOST WIDESPREAD FROM THE ADIRONDACKS
EASTWARD ACROSS VERMONT. THE THUNDERSTORM ACTIVITY WILL GRADUALLY
DIMINISH AND PUSH SOUTH OF THE AREA DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 1:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
223 PM EDT TUE AUG 5 2014

VTZ002-003-005-006-008-009-011-016>019-051915-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-LAMOILLE VT-ORLEANS VT-WASHINGTON VT-
WESTERN ADDISON VT-WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
WESTERN RUTLAND VT-
223 PM EDT TUE AUG 5 2014

...THUNDERSTORMS DEVELOPING OVER THE CHAMPLAIN VALLEY...

AT 220PM, WEATHER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER THE
CHAMPLAIN VALLEY. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 20
MPH. THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND LIGHTNING.
A FEW OF THE STORMS WILL HAVE THE CAPABILITY OF PRODUCING WIND GUSTS
IN EXCESS TO 40 MPH AND HAIL TO THE SIZE OF DIMES.

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4501 7255 4402 7269 4402 7275 4386 7287
      4390 7288 4387 7297 4383 7296 4386 7288
      4383 7281 4380 7278 4372 7282 4369 7274
      4336 7278 4337 7284 4333 7287 4336 7326
      4354 7325 4358 7330 4501 7311

NASH

The radar

The Burlington radar (KCXX), 19 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
August 5, 2:00 PM EST
Where
Chittenden County, 2.13 mi SSW of Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
44.350, -73.240

Isolated Large Willow tree downed by brief thunderstorm winds.

Hail, Rutland

When
August 5, 2:05 PM EST to 2:06 PM EST
Where
Rutland County, Fair Haven
Measured
0.75 in hail
Reported by
Post Office
Coordinates
43.600, -73.270

Dime size hail reported.

Thunderstorm Wind, Rutland

When
August 5, 2:05 PM EST to 2:06 PM EST
Where
Rutland County, 2.07 mi S of Fair Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.570, -73.270

Tree and several other limbs down on Swamp road.

Thunderstorm Wind, Rutland

When
August 5, 2:36 PM EST
Where
Rutland County, 0.85 mi NE of Middletown Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.490, -73.110

A few trees down along Route 133.

Thunderstorm Wind, Rutland

When
August 5, 3:00 PM EST
Where
Rutland County, 0.5 mi W of Poultney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.520, -73.240

A few large limbs, grater than 8 inches in diameter downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525481, 525480, 525483, 525484, 525485.